Alert archive / Rhode Island / Special Weather Statements in 2020

Special Weather Statement, NWS Boston/Norton, MA

July 1, 2020Providence County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Jul 1, 2020, 4:16 PM EDT for Providence County, Rhode Island. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 4:16 PM EDT (20:16 UTC)
Expired
Jul 1, 2020, 5:00 PM EDT
In force
44 min
Issued by
NWS Boston/Norton, MA

County Providence County, RI

The radar

The Boston radar (KBOX), 22 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS81 KBOX 012016
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
416 PM EDT Wed Jul 1 2020
 
MAZ017-RIZ001-002-012100-
Northern Bristol MA-Northwest Providence RI-Southeast Providence RI-
416 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL ...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Central Falls, or over Pawtucket, moving east at 5 mph.

Pea size hail and torrential downpours will accompany this storm.

Locations impacted include...
Providence, Pawtucket, East Providence, Cumberland, North Providence,
North Attleborough, Attleboro, Lincoln, Central Falls, Seekonk and
Rehoboth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4192 7147 4195 7129 4185 7125 4185 7137
      4186 7138 4185 7138 4185 7141
TIME...MOT...LOC 2015Z 254DEG 5KT 4190 7141 

$$

KJC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 1, 4:11 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 1, 4:11 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
411 PM EDT Wed Jul 1 2020

.SYNOPSIS...

Scattered showers and thunderstorms with locally torrential
rainfall will wind down later this evening. Warmer and drier
weather is on tap for Thursday, but a few spot showers &
thunderstorms are possible Thursday afternoon and early evening.
A backdoor cold front will bring scattered showers and a few
thunderstorms on Friday with the main focus across interior southern
New England. Cooler than normal weather follows on Saturday, July
4th across eastern New England along with an abundance of clouds and
perhaps a few morning showers. Summer-like warmth will return early
next week with a few chances for showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

4 PM Update...

* Scattered showers & t-storms with localized heavy rainfall/street
  flooding into this evening before gradually diminishing

Closed upper level low/cold pool aloft coupled with diurnal heating
has resulted in 1500 to 2000 J/KG Cape. This has resulted in the
development of scattered showers & thunderstorms this afternoon. The
activity was hit or miss, but appears to be one area of enhancement
on a weak surface/sea breeze boundary across RI/SE MA. There appears
to be another main area that is being aided by terrain along the
east slopes of the Berks.

The main concern will continue to be the potential for a few of the
stronger storms to produce torrential rainfall/localized street
flooding, given slow movement with very weak wind fields aloft.
While the main threat will be localized street flooding, we can not
rule out a few hail reports given cold temperatures aloft.
Modest 0-3 KM lapse rates could yield some localized gusty winds
too.

This activity should begin to wind down and start to push south by
mid evening and pretty much be over by midnight. This a result of
the loss of daytime heating and the shortwave also shifting south of
our region.

The rest of the overnight hours should feature dry weather with low
temps dropping into the lower to middle 60s by daybreak. Partial
clearing may also result in patchy ground fog, especially in areas
that received a fair amount of rainfall the last few days.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...

Thursday...

The upper level low that has plagued our region with unsettled
weather the last several days finally moves east of the region. The
result will be a drier and warmer day than what we have experienced
recently. High temps should top out mainly in the 80s, but not
out of the question a few areas across the lower CT River
Valley.

While it will be a drier day, shortwave energy will still be close
enough to our region to generate some diurnal instability. The
result will be a few showers and perhaps a t-storm or two. However,
some subsidence behind the closed low, lack of low level forcing,
and a lot of mid level dry air will limit areal coverage & duration
compared to the last several days. Most locations will probably
remain dry.

Thursday night...

Any isolated shower/t-storm threat will diminish early Thursday
evening. Otherwise, dry weather is expected with low temps by
daybreak mainly in the middle to upper 60s, but parts of the lower
CT Valley may only drop to around 70.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

Highlights...

* Cold front on Friday will bring scattered showers and a few t-
  storms, mainly across interior MA & CT

* Drier but cooler than average on Saturday/July 4th in eastern MA &
  RI. May see some showers early along the coast.

* Warmer temps and scattered rain and thunderstorm chances return
  Sunday into early next week

Details...

Late week into next weekend the upper low sits well to our
southeast, but southern New England remains under Northwest flow on
the east side of a sprawling Midwestern ridge. A few disturbances
will rotate through during the extended forecast period, but not
expecting a repeat of the nearly identical widespread stormy days
we've seen as of late. On Friday the first disturbance drops
through, while at the surface a cold front moves in from the
northeast. This will not only bring cooler temperatures, but help to
kick off an area of showers and thunderstorms. Instability for
convection should be limited to far western MA/CT, and generally the
best showers/tstorm chances will be in the interior. Highs are
coolest in eastern MA (70s) thanks to northeast flow...warmest in
the CT valley (80s).

For the weekend, Saturday/July 4th looks cooler but mainly dry,
while Sunday is warmer with a renewed chance of rain. Saturday
easterly onshore flow around a maritime high will direct cooler air
into eastern MA (mid to upper 70s) while interior locations of
western MA/CT may reach 80. Cloudcover across much of eastern MA
into RI won't help with warming things up either. Sunday another
shortwave moves through northern New England bringing a shot of
showers and thunderstorms mainly to our north where the better
forcing lies, but a few showers could move into northern MA and
confidence in the placement of the rain is low at this point. At the
same time flow turns southernly bringing rebounding temperatures,
back into the mid to upper 80s.

For early next week northwest flow continues which keeps
temperatures warm...highs in the  mid to upper 80s. A few
disturbances will move through the flow bringing shots of rain
showers but confidence on the timing of these rain and thunderstorm
chances is low. In short a summer-like pattern continues.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z Update...

This afternoon & tonight: Moderate confidence.

Scattered showers and thunderstorms will impact the region into
early-mid evening. A few of the strongest storms will contain
brief torrential rainfall and perhaps hail/gusty winds.
This activity should diminish by mid-late evening with the loss
of daytime heating. Light winds with sea breezes along the
coast into early this evening.

Outside of the scattered showers & t-storms, mainly VFR
conditions expected. However, some MVFR-IFR conditions may
develop overnight across eastern MA/RI.

Thursday: High confidence.

Any leftover low clouds and fog patches will dissipate Thu
morning. Otherwise, mainly VFR conditions expected. A few
showers/t-storms are possible Thu afternoon into early evening,
but areal coverage/duration should be rather limited compared to
the last few days. Light W component to the wind, but some sea
breezes along portions of the coast.

Thursday night: High confidence. Mainly VFR conditions
anticipated, but some lower cigs/vsbys may work into
north/northeast MA toward daybreak.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Friday through Monday/...

Friday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Friday Night: Mainly VFR, with local IFR possible. Chance SHRA.

Independence Day: Mainly VFR, with local MVFR possible.

Saturday Night: VFR.

Sunday through Sunday Night: VFR. Slight chance SHRA, isolated
TSRA.

Monday: VFR. Chance SHRA, slight chance TSRA.

&&

.MARINE...

Tonight through Thursday night...High Confidence.

Will continue marginal SCA headlines for 5 foot swell across our
eastern outer-waters through 00z, but they should diminish just
below that by late evening. Otherwise, winds/seas will remain SCA
thresholds through Thu night. Main concern for mariners will be a
few strong t-storms near the south coastal waters early this
evening. The other concern will be late night into mid morning fog
potential, which will reduce vsbys at times.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Independence Day: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain showers.

Saturday Night: Winds less than 25 kt. Slight chance of rain
showers.

Sunday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ250-
     254.

&&

SYNOPSIS...Frank/BW
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Frank/BW
MARINE...Frank/BW
Hazardous weather outlook, Jul 1, 4:22 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Wed Jul 1 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-020830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-020830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 1, 2:45 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
245 PM EDT Wed Jul 1 2020

CTZ004-011930-
Windham CT-
245 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving east at 5 mph.

Torrential downpours and localized flooding will accompany this
storm.

Locations impacted include...
Plainfield, Killingly, Canterbury and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4171 7198 4179 7180 4164 7179 4163 7195
      4163 7196
TIME...MOT...LOC 1844Z 251DEG 6KT 4168 7191

KJC
Special weather statement, Jul 1, 2:57 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
257 PM EDT Wed Jul 1 2020

MAZ018-019-011945-
Eastern Plymouth MA-Western Plymouth MA-
257 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL ...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, or near Plymouth. This storm was nearly stationary.

Torrential downpours and localized flooding will accompany this
storm.

Locations impacted include...
Plymouth, Duxbury, Kingston, Carver and Plympton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4188 7080 4198 7081 4204 7064 4203 7063
      4202 7068 4201 7065 4202 7061 4201 7060
      4199 7063 4201 7067 4201 7071 4197 7067
      4198 7065 4195 7065 4195 7058 4188 7053
TIME...MOT...LOC 1855Z 253DEG 4KT 4194 7072

KJC
Special weather statement, Jul 1, 3:35 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
335 PM EDT Wed Jul 1 2020

MAZ013-017-018-012015-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
335 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL ...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Norton, or near North Attleborough, moving east at 10 mph.

Torrential downpours and localized flooding will accompany this
storm.

Locations impacted include...
Brockton, Taunton, North Attleborough, Stoughton, Bridgewater,
Attleboro, Mansfield, Easton, Norton, Sharon, Foxborough, Raynham,
Plainville and West Bridgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4193 7130 4202 7132 4210 7108 4194 7103
TIME...MOT...LOC 1934Z 253DEG 8KT 4197 7122

KJC
Special weather statement, Jul 1, 3:44 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
344 PM EDT Wed Jul 1 2020

MAZ018-012030-
Western Plymouth MA-
344 PM EDT Wed Jul 1 2020

...STRONG THUNDERSTORM OVER PLYMOUTH COUNTY...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleborough, or near Bridgewater, moving east at 10 mph.

Penny size hail and torrential downpours will accompany this storm.

Locations impacted include...
Middleborough, Carver, Lakeville, Halifax and Plympton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4184 7093 4193 7096 4200 7081 4186 7075
TIME...MOT...LOC 1943Z 254DEG 8KT 4190 7092

KJC
Special weather statement, Jul 1, 3:54 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
354 PM EDT Wed Jul 1 2020

RIZ006-012045-
Washington RI-
354 PM EDT Wed Jul 1 2020

...STRONG THUNDERSTORM OVER WASHINGTON COUNTY...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 10 miles northwest of South Kingstown, moving east at 10
mph.

Penny size hail will accompany this storm.

Locations impacted include...
South Kingstown, North Kingstown, Richmond and Exeter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4149 7167 4158 7169 4160 7153 4160 7149
      4152 7146
TIME...MOT...LOC 1953Z 254DEG 8KT 4154 7165

KJC
Special weather statement, Jul 1, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
416 PM EDT Wed Jul 1 2020

MAZ017-RIZ001-002-012100-
Northern Bristol MA-Northwest Providence RI-Southeast Providence RI-
416 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL ...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Central Falls, or over Pawtucket, moving east at 5 mph.

Pea size hail and torrential downpours will accompany this storm.

Locations impacted include...
Providence, Pawtucket, East Providence, Cumberland, North Providence,
North Attleborough, Attleboro, Lincoln, Central Falls, Seekonk and
Rehoboth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4192 7147 4195 7129 4185 7125 4185 7137
      4186 7138 4185 7138 4185 7141
TIME...MOT...LOC 2015Z 254DEG 5KT 4190 7141

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:19 AM EDTSmall Craft AdvisoryBOX19 hr
Jul 1, 2:36 PM EDTSpecial Weather StatementBOXPlymouth39 min
Jul 1, 2:57 PM EDTSpecial Weather StatementBOXPlymouth48 min
Jul 1, 3:35 PM EDTSpecial Weather StatementBOXNorfolk40 min
Jul 1, 3:44 PM EDTSpecial Weather StatementBOXPlymouth46 min
Jul 1, 4:20 PM EDTSpecial Weather StatementBOXBristol40 min
Jul 1, 4:51 PM EDTSpecial Weather StatementBOXFranklin39 min
Jul 1, 5:07 PM EDTSpecial Weather StatementBOXWorcester38 min
Jul 1, 5:47 PM EDTSpecial Weather StatementBOXFranklin43 min
Jul 1, 7:03 PM EDTSevere Thunderstorm WarningBOXHampden31 min
Jul 1, 2:15 PM EDTSpecial Weather StatementBOXProvidence45 min
Jul 1, 3:54 PM EDTSpecial Weather StatementBOXKent51 min
Jul 1, 4:27 PM EDTSpecial Weather StatementBOXProvidence48 min
Jul 1, 2:45 PM EDTSpecial Weather StatementBOX45 min
Jul 1, 3:59 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region46 min
Jul 1, 4:55 PM EDTSpecial Weather StatementBOX50 min
Jul 1, 6:56 PM EDTSpecial Weather StatementBOX49 min
Jul 1, 7:10 PM EDTSpecial Weather StatementBOX50 min
Jul 1, 7:40 PM EDTAreal Flood WarningBOXNortheastern Connecticut Planning Region2 hr

Nearby

Special Weather Statements in Rhode Island, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.